Texas, 2021

Hail and Damaging Winds in Texas, March 17, 2021

March 17, 2021 · NWS SHV · 14 events in 7 counties and zones

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong closed upper low pressure system ejected northeast through the Oklahoma/Texas Panhandle region during the afternoon and evening hours of March 16th, which helped mix a dry line east across Oklahoma and Texas. Ahead of this dry line, a broad warm and moist sector spread north across the Ark-La-Tex, which allowed for greater instability to overspread into the area ahead of this surface feature. A complex of showers and thunderstorms developed over West Texas during the late afternoon through the evening hours on the 16th, before advancing east across the state during the overnight and early morning hours of the 17th. Some of these storms remained severe as they moved through East Texas around and shortly after daybreak, where damaging winds downed trees and power lines before gradually weakening as they moved into Western Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 17, 2:25 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 2:25 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
325 AM CDT Wed Mar 17 2021

.SHORT TERM.../Today through Thursday/

A powerful upper trough is moving into the Texas Panhandle. An
associated surface low with a Pacific cold front/dryline trailing
southward across Texas will move eastward across the region today.
Severe weather is likely across the entire area during the daytime
hours today.

Scattered, occasionally marginally severe, convection has been
ongoing across the forecast area for much of the early morning
hours. So far, the strongest forcing has remained west of the
region, which has made it difficult for surface-based
thunderstorms to develop. Shear profiles are more than sufficient
for rotating supercells if truly surface-based convection can
organize. All severe hazards, including an increased tornadic
potential, will be possible with this activity. This will be the
primary concern through around sunrise this morning.

Near sunrise, either a broken line of supercells or a linear
complex with embedded supercells with be moving into Southeast
Oklahoma and our western-most counties of East Texas. Once again,
all severe weather hazards will be in play. If the storm mode can
stay mostly as a continuous line, this should limit the hail
threat somewhat, but will increase the damaging wind potential.
Through midday, areas of greatest concern will generally be west
of a line from Prescott AR to Many LA.

The eastern one-third of the forecast area is expected to remain
relatively free of convection until the afternoon. This should
allow moderate instability to build. In addition, shear profiles
in the 0-3 km and 0-1 km layer are expected to strengthen in the
afternoon as the surface low deepens slightly and approaches the
Tri-State Area of Oklahoma/Missouri/Arkansas. As a result, the
severe weather threat for today will be highest during the
afternoon hours and especially across Southern Arkansas and most
of Louisiana. The threat for tornadoes will also increase with
eastward extent. The severe weather threat should end near or
shortly after sunset as the cold front pushes east and the
convection exits the forecast area.

Following the frontal passage, westerly winds will increase to
between 15 and 20 kts with gusts near 30 kts for Southeast
Oklahoma, much of East Texas, and portions of Southwest Arkansas
and Northwest Louisiana. Wind speeds may diminish for a couple of
hours prior to sunrise, but will likely increase again after
daybreak Thursday. Farther east over Southern Arkansas and
Northern Louisiana, the increased wind speeds will be associated
with strong gradient winds ahead of the front, and winds in these
areas should diminish after sunset. Lake Wind Advisories have been
issued to account for this. Wind speeds over 15 kts are likely
across most of the area during the day Thursday, so the portion of
the advisory that continues past 00z this evening will probably
need to be expanded for the daytime tomorrow.

CN

.LONG TERM.../Thursday Night through Tuesday Night/

By Thursday evening, a large upper-level ridge will continue to
build across the Rockies with a deep closed trough near the Ohio
River Valley. Northwest flow aloft will remain over the region, with
northwesterly winds continuing to bring in much cooler and drier
air. Afternoon temperatures on Friday are forecasted to remain just
below normal, with highs in the low to mid 60s. Dry conditions will
continue across the region through the weekend, with a slight
warming trend Saturday into Sunday as the upper-level ridge moves
over our region. Temperatures will warm closer to seasonal normals,
with afternoon highs in the mid 60s to near 70 degrees with
overnight lows in the upper 30s to lower 40s.

The upper-level ridge will push east of the region by Sunday
afternoon as a deep longwave trough begins digging across the
Rockies. This will bring a return of low-level southerly flow along
with southwest flow aloft to the region, which will also usher in
warmer and more humid conditions along with an increase in cloud
cover by Monday morning. Rain chances could return to the area by
Monday afternoon as the trough and an associated cold front approach
the area. But, timing issues remain with this system, with some long-
range guidance continuing to keep the region dry on Monday. However,
guidance seems to be in good agreement with rain chances returning
to the region sometime on Tuesday. /20/

&&

.PREV DISCUSSION... /issued 106 AM CDT Wed Mar 17 2021/

AVIATION...
For the 17/06z TAFs, isolated to widely scattered showers and
thunderstorms will continue across the area during the first
several hours of the TAF period. Beginning around 17/12z, a line
of strong to severe thunderstorms will move into Southeast
Oklahoma and East Texas, including KTYR. This line of storms will
move eastward through the entire area affecting all TAF sites. The
storms should finally move east of KMLU and into far Eastern
Louisiana around 18/00z. Severe convection is likely across
Southwest/Southern Arkansas and much of Louisiana during the
17/16z-18/00z time frame.

MVFR/IFR ceilings will prevail across the area at the beginning of
the period but should improve slightly, although remaining MVFR
through much of the day. As a strong cold front pushes east behind
the convection, strong westerly winds will develop during the
afternoon advecting drier air into the region quickly clearing
skies.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  46  63  44 /  80   0   0   0
MLU  81  48  62  45 /  90  20   0   0
DEQ  76  43  57  41 /  80   0   0   0
TXK  77  46  58  43 /  90   0   0   0
ELD  76  45  59  42 /  90   0   0   0
TYR  75  44  62  43 /  70   0   0   0
GGG  76  44  62  41 /  80   0   0   0
LFK  78  45  66  43 /  90   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 1 PM this afternoon to 6 PM CDT Thursday
     for ARZ050-051-059>061-070-071.

     Lake Wind Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for ARZ072-073.

LA...Lake Wind Advisory from 1 PM this afternoon to 6 PM CDT Thursday
     for LAZ001>003-010-011.

     Lake Wind Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for LAZ004>006-012>014-019>022.

OK...Lake Wind Advisory from 1 PM this afternoon to 6 PM CDT Thursday
     for OKZ077.

TX...Lake Wind Advisory from 1 PM this afternoon to 6 PM CDT Thursday
     for TXZ096-097-108>112-124>126-136>138-149>153.

&&

09/20
Hazardous weather outlook, Mar 17, 5:01 AM CST, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
601 AM CDT Wed Mar 17 2021

ARZ050-051-059>061-070-071-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Caddo-Bossier-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

...A Severe Thunderstorm Watch is in effect until 10 AM...

A broken line of strong to severe storms will move eastward into
the region just after daybreak. Damaging winds and large hail
will be the main threats, but the potential for embedded circulations
with a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 kts with gusts up to 25 kts. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

ARZ072-073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-181100-
Columbia-Union-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
601 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and east Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase in coverage and intensity as we moved
throughout the day. Large hail, damaging winds, and tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwest winds will bring in cooler and drier air into the
region on Thursday. A Lake Wind Advisory will be possible as
sustained winds will approach 15 mph with gusts up to 25 mph. No
other hazardous weather is expected at this time through early
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed today.

In the hours before

Local storm report, Mar 16, 11:52 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1252 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             EL DORADO               33.22N 92.66W
03/17/2021  E0.88 INCH       UNION              AR   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY EL
            DORADO PD.

&&

25
Special weather statement, Mar 17, 12:30 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
130 AM CDT Wed Mar 17 2021

ARZ070-LAZ001-TXZ112-126-170715-
Miller AR-Caddo LA-Cass TX-Marion TX-
130 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHWESTERN CADDO PARISH...MARION AND SOUTHEASTERN CASS COUNTIES
UNTIL 215 AM CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harleton to near Smithland. Movement was
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vivian, Jefferson, Linden, Rodessa, Ida, Bivins, Lodi, Smithland,
Ravanna, McLeod, Berea, Kildare, Gray, Fairview, Pruett and Kiblah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3303 9433 3310 9386 3307 9383 3304 9383
      3274 9408 3274 9414 3273 9415 3272 9423
      3275 9424 3275 9428 3273 9429 3273 9432
      3270 9435 3269 9445 3269 9451 3273 9457
TIME...MOT...LOC 0630Z 220DEG 31KT 3272 9450 3277 9413

13
Special weather statement, Mar 17, 1:01 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
201 AM CDT Wed Mar 17 2021

ARZ070>073-170745-
Lafayette AR-Union AR-Miller AR-Columbia AR-
201 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLER...
LAFAYETTE...NORTHWESTERN UNION AND CENTRAL COLUMBIA COUNTIES UNTIL
245 AM CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Macedonia to near Ida. Movement was northeast
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, McNeil, Bradley, Buckner,
Garland, Bussey, Mount Holly, Smithland, Canfield, Village,
Macedonia, Calhoun, Mount Vernon, Lerch, Gin City, Laughlin and
College Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3328 9294 3302 9383 3302 9397 3348 9373
      3347 9348 3345 9348 3344 9342 3345 9312
      3338 9312 3337 9291
TIME...MOT...LOC 0700Z 239DEG 44KT 3319 9332 3302 9386

13
Special weather statement, Mar 17, 1:41 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
241 AM CDT Wed Mar 17 2021

ARZ060-070-071-TXZ112-170830-
Hempstead AR-Lafayette AR-Miller AR-Cass TX-
241 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HEMPSTEAD...
MILLER...NORTH CENTRAL LAFAYETTE AND NORTHEASTERN CASS COUNTIES UNTIL
330 AM CDT...

At 240 AM CDT, Doppler radar was tracking a strong thunderstorm near
Queen City, or near Atlanta, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Atlanta, Lewisville, Queen City, Fouke, Garland,
Mandeville, Genoa, Brightstar, Mount Pleasant, Bloomburg, Domino,
Pleasant Hill, Hervey, Spirit Lake, Homan, Fort Lynn and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3341 9345 3306 9406 3313 9426 3329 9413
      3329 9411 3331 9411 3330 9410 3331 9409
      3329 9409 3330 9406 3329 9405 3327 9404
      3340 9404 3359 9389
TIME...MOT...LOC 0740Z 227DEG 45KT 3316 9407

13

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 17, 5:45 AM CST
Where
Franklin County, 2.21 mi SE of Purley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.077, -95.224

Trees were blown down just east of Highway 37 along FM 900 near Lake Cypress Springs.

Hail, Franklin

When
March 17, 5:45 AM CST
Where
Franklin County, 0.17 mi W of Mt Vernon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -95.233

Quarter size hail fell in Mount Vernon.

Hail, Franklin

When
March 17, 5:50 AM CST
Where
Franklin County, 0.81 mi NE of Mt Vernon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.188, -95.220

Golfball size hail fell in Downtown Mount Vernon.

Thunderstorm Wind, Wood

When
March 17, 5:55 AM CST
Where
Wood County, 3.01 mi NE of Fauke
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.656, -95.228

Several trees and power lines were blown down in the eastern part of Wood County.

Thunderstorm Wind, Titus

When
March 17, 6:07 AM CST
Where
Titus County, 0.39 mi SSE of Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.165, -94.977

Numerous trees and power lines were downed in Mount Pleasant.

Thunderstorm Wind, Titus

When
March 17, 6:10 AM CST
Where
Titus County, 3.36 mi ESE of Argo
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.252, -94.846

Multiple highway signs were blown down along I-30. A few trees were also downed as well in the northern part of Titus County along I-30.

Thunderstorm Wind, Titus

When
March 17, 6:10 AM CST
Where
Titus County, 0.73 mi NE of Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.177, -94.970

The McDonald's sign and a gas awning were blown over at the E-Z Mart convenience store at I-30 and Business 271 in Mount Pleasant.

Thunderstorm Wind, Titus

When
March 17, 6:10 AM CST
Where
Titus County, 0.4 mi WNW of Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
33.172, -94.987

Pictures were posted to social media of wind damage to the fences and a scoreboard at the softball fields at Heritage Park in Mount Pleasant.

Thunderstorm Wind, Bowie

When
March 17, 6:11 AM CST
Where
Bowie County, 2.34 mi W of College Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.421, -94.661

A tree was blown down in the southbound lane of Highway 259 at the intersection of CR 4235.

Thunderstorm Wind, Smith

When
March 17, 6:35 AM CST
Where
Smith County, 1.05 mi E of Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -95.052

Numerous trees were blown down in the southeast part of Smith County.

Hail, Bowie

When
March 17, 6:58 AM CST
Where
Bowie County, 0.39 mi ENE of Maud
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.333, -94.344

Nickel size hail fell in Maud.

Thunderstorm Wind, Harrison

When
March 17, 7:58 AM CST
Where
Harrison County, 0.1 mi SSW of Karnack
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.669, -94.171

Trees were blown down in Karnack. A Texas State Trooper's vehicle was damaged by a falling tree.

Thunderstorm Wind, Panola

When
March 17, 7:58 AM CST
Where
Panola County, 1.88 mi WNW of Carthage
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.162, -94.379

Several trees were blown down just west of Carthage.

Thunderstorm Wind, Harrison

When
March 17, 8:00 AM CST
Where
Harrison County, 0.33 mi NW of Elysian Flds
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.373, -94.184

Trees were blown down in Elysian Fields.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939776, 939777, 939778, 939779, 939781, 939780, 939782, 939783, 939784, 939785, 939786, 939787, 939789, 939788.